Lightning, Caledonia
- When
- May 11, 12:00 AM EST
- Where
- Caledonia County, 1 mi NE of St Johnsbury Center
- Property damage
- $150,000
- Reported by
- Newspaper
- Coordinates
- 44.480, -71.986
An unseasonably warm airmass was located across Vermont during the afternoon and evening hours of the 10th and continued into the overnight hours of the 11th. Meanwhile, a mid-level atmospheric disturbance rotated across the area, and this resulted in the development of scattered thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
An unseasonably warm airmass was located across Vermont during the afternoon and evening hours of the 10th and continued into the overnight hours of the 11th. Meanwhile, a mid-level atmospheric disturbance rotated across the area, and this resulted in the development of scattered thunderstorms. One thunderstorm moved into Caledonia county around 1 am EDT on the 11th, with a lightning strike that struck a barn on Bible Hill Road in St. Johnsbury. The resultant fire destroyed the barn, some equipment, as well as killed five registered quarter horses, a litter of puppies and a calf.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at May 10, 7:43 PM EST, 4 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 843 PM EDT THU MAY 10 2007 .SYNOPSIS... AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL MOVE ACROSS THE NORTH COUNTRY TONIGHT AND ENHANCE THE POTENTIAL FOR SHOWERS AND SOME THUNDERSTORMS. A COLD FRONT WILL MOVE ACROSS THE AREA FRIDAY AFTERNOON AND ENHANCE THE POTENTIAL FOR MORE SHOWERS AND THUNDERSTORMS. ONCE THIS FRONT EXITS THE AREA FRIDAY NIGHT...COOLER AND DRIER WEATHER IS EXPECTED OVER THE REGION ON SATURDAY AND SUNDAY WITH TEMPERATURES SLIGHTLY BELOW NORMAL. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... UPPER LEVEL TROUGH OVER CENTRAL NEW YORK STATE WILL MOVE EAST TONIGHT AND BRING WIDESPREAD SHOWERS AND SOME THUNDERSTORMS TO THE AREA THROUGH MIDNIGHT. ATMOSPHERE HAS STABILIZED AND THIS HAS HELPED TO END THE THREAT OF ANY STRONGER STORMS. PRECIPITATION WILL DECREASE IN AREAL COVERAGE AFTER MIDNIGHT TONIGHT. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/... NXT CDFNT MOVS SE FM WRN GRTLKS RGN AND WL CONT CHC TSTMS FOR FRI AFTN. WL NEED TO MONITOR AND TSTM DVLPMT ALG THIS CDFNT FRI AFTN FOR GUSTY WNDS. FRIDAY NIGHT...LRG HI CNTRL CANADA BUILDS SE...REACHING THE WRN GRTLKS SATURDAY...AND INTO THE ERN GRTLKS LATE SUNDAY. DRY COOL WEATHER WL BE ASOCD WITH THIS SFC HI SYS. WENT A LITTLE COOLER THAN MAV DAYTIME SAT OTRW WENT CLOSE TO MAV TEMP GUID THRU PD. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... MEAN HIGH PRESSURE TO CONTROL SENSIBLE WX THROUGH FIRST HALF OF MONDAY WITH FAIR/DRY AND SEASONABLY COOL CONDS EXPECTED. AFTERWARD APPROACHING UPPER TROUGH AND ASSOC FRONTAL BNDRY TO AFFECT FA LATER MONDAY NIGHT INTO WEDNESDAY WITH INCREASING CHCS OF RAFL ALONG WITH CONTINUED SEASONAL TO SLIGHTLY BELOW NORMAL TEMPS. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... FOR THE FIRST 24 HOURS...GENERALLY LOOKING AT VFR CONDTIONS THROUGH THE PERIOD. SHOWERS WILL BE WIDESPREAD THROUGH AT LEAST 04Z TONIGHT ALONG WITH THE POSSIBILITY OF SOME THUNDERSTORMS. CEILINGS AND VISIBILITIES MAY BRIEFLY REACH THE MVFR CATEGORY IN ANY THUNDERSTORMS. PREICPITATION WILL DECREASE IN AREAL COVERAGE AFTER MIDNIGHT TONIGHT...THEN RETURN AFTER 17Z ON FRIDAY AS A COLD FRONT MOVES INTO THE REGION FROM THE NORTHWEST. THIS FEATURE WILL ENHANCE THE POTENTIAL FOR THUNDERSTORMS...ESPECIALLY BETWEEN 17Z AND 21Z...WITH MVFR CEILINGS AND VISIBILITIES EXPECTED. A NOTICEABLE WIND SHIFT WILL EXIST WITH THE PASSAGE OF THE FRONT DURING THE PERIOD AS SOUTHWEST WINDS TURN TO THE NORTHWEST. FOR 00Z SATURDAY THROUGH TUESDAY...FAIR/DRY CONDS EXPECTED SAT THROUGH MONDAY AFTERNOON AS HIGH PRESSURE CONTROLS REGIONAL WX. AFTERWARD...A RETURN TO HIGHER CHCS OF PCPN AND POSSBL LWR CIGS/VSBYS AS SHORTWAVE TROUGH AND ASSOC FRONTAL BNDRY PUSH INTO REGION DURING TUE-THU TIME FRAME. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SYNOPSIS...EVENSON NEAR TERM...EVENSON SHORT TERM...SFH LONG TERM...JMG AVIATION...EVENSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 815 PM EDT THU MAY 10 2007 NYZ026>031-034-035-087-VTZ001>012-016>019-120015- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA- WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR- EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND- 815 PM EDT THU MAY 10 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. EVENSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 840 PM EDT THU MAY 10 2007 VTZ011-012-019-110145- WINDSOR-EASTERN RUTLAND-WESTERN RUTLAND- INCLUDING...RUTLAND 840 PM EDT THU MAY 10 2007 AT 839 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER PAWLET...MOVING NORTHEAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR WELLS...DANBY FOUR CORNERS BY 850 PM... NEAR MIDDLETOWN SPRINGS BY 900 PM...NEAR SOUTH WALLINGFORD BY 910 PM...NEAR WALLINGFORD BY 920 PM...NEAR NORTH CLARENDON BY 930 PM AND NEAR MENDON BY 940 PM. SMALL HAIL AND WIND GUSTS OF 40 MPH OR HIGHER MAY ACCOMPANY THE THUNDERSTORMS. HANSON
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BURLINGTON VT
1003 PM EDT THU MAY 10 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL COLTON 44.55N 74.94W
05/10/2007 E0.75 INCH ST. LAWRENCE NY POST OFFICE
0210 PM HAIL BRASHER FALLS 44.80N 74.79W
05/10/2007 E1.25 INCH ST. LAWRENCE NY DEPT OF HIGHWAYS
REPORT FROM HIGHWAY GARAGE. ALSO STRONG WINDS...BUT
STRENGTH UNKNOWN.
0245 PM LIGHTNING MASSENA 44.93N 74.89W
05/10/2007 ST. LAWRENCE NY EMERGENCY MNGR
911 REPORTS CHURCH BURNING DOWN IN TOWN OF MASSENA DUE TO
LIGHTNING STRIKE
&&
EVENSONThe Burlington radar (KCXX), 94 km away, was scanning. The volume nearest the first event began at 04:59 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2007Every state in 2007This day in weather historyWarnings in Vermont, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 32556.